Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS Omaha, NE

April 12, 2020Cass County, Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 12, 2020, 4:46 AM CDT for Cass County, Lancaster County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 4:46 AM CDT (09:46 UTC)
Expired
Apr 12, 2020, 5:30 AM CDT
In force
44 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cass County, NE, Lancaster County, NE

The radar

The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 11:42 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Apr 11, 11:42 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1142 PM CDT Sat Apr 11 2020

...Updated mainly for 06Z Aviation Forecast Discussion...

.UPDATE...
Issued at 1140 PM CDT Sat Apr 11 2020

Added some mention of thunder for more of southeast and east
central NE as well as southwest IA for later tonight. Made minor
changes to temperatures and timing of precipitation changeover on
Sunday. Otherwise no other changes to previous forecast.

&&

.DISCUSSION...
Issued at 353 PM CDT Sat Apr 11 2020

.Summary:

A strong storm system will impact the region beginning tonight and
continuing into Sunday evening. Highest snowfall totals of 4-8+"
are expected near the South Dakota border with amounts decreasing
with southward extent toward I-80. North winds with gusts up to 50
to 60 mph can also be expected on Sunday. Both the snow and winds
will diminish by Sunday evening. Dry, but seasonably cool weather
is expected during the early to middle part of the upcoming week.
Temperatures will moderate with increasing precipitation chances
by late week into next weekend.

.Tonight into Sunday night:

A potent vorticity maximum currently over the northern Rockies will
progress southeast and contribute to considerable amplification of a
mid-level trough over the north-central U.S. on Sunday. At the
surface, an area of low pressure over north-central KS will drift
east before weakening by evening, while a trailing cold front
continues to settle south through eastern NE and western IA. A
secondary, stronger frontal wave is forecast to develop through KS
into northwest MO on Sunday ahead of a prominent anticyclone
building south through the northern High Plains.

Ahead of the north-central KS surface low, the boundary layer across
southeast NE has become warm and increasing moist with objective
analysis indicating weak surface-based instability and decreasing
convective inhibition. That analysis is supported by a deepening
cumulus field evident in visible satellite imagery along the NE-KS
border as of 3:45 PM. Given the relative absence of appreciable
forcing for ascent, it remains unclear whether surface-based
storms will eventually develop late this afternoon or early
evening. Latest model guidance is suggestive that storm initiation
(albeit elevated) will become more probable between 9 PM and
midnight over parts of southeast NE and southwest IA as warm
advection strengthens in response to the development of a
nocturnal low-level jet. While severe weather is not anticipated,
some small hail is possible.

Late tonight into Sunday, increased forcing for ascent attendant to
the above-mentioned, amplifying mid-level trough will foster a
marked uptick in precipitation coverage and intensity across our
area. A change over from rain to snow will occur early Sunday
morning across far northeast NE, around mid morning along a Columbus
to Onawa, IA line, early to mid afternoon along I-80, and during
late afternoon to early evening farther south. Both convection-
permitting and parameterized models have converged on a solution
that indicates the development of a heavy snow band (i.e., 4-8+")
across far northeast NE with sharp gradient in snow totals with
southward extent.

Additionally, the overall deepening of the synoptic system will
promote the development of strong north winds on Sunday areawide.
It does appear that the corridor from Seward and Lincoln south
through Fairbury and Beatrice could see the strongest sustained
winds and gusts (e.g., approaching 60 mph) during the afternoon.

Given the above considerations, the Winter Storm Watch has been
upgraded to a Warning along and north of a line from Albion to Wayne
with a Winter Weather Advisory from the Columbus and David City
areas toward Onawa, IA. The High Wind Watch has been upgraded to
High Wind Warning with a Wind Advisory issued for much of the
remainder of the area.

Both the snow and winds are expected to diminish on Sunday evening
as the weather system rapidly moves away from the area.

.Monday through Thursday:

Broad mid-level troughing over much of North America will promote
dry, but continued cool weather. Daytime highs in the 30s and 40s
on Monday will gradually warm into the 40s and 50s by Wednesday
and Thursday.

.Friday into next weekend:

The models begin to diverge on the evolution of the large-scale
pattern late next week with the deterministic ECMWF and Canadian,
as well as the GEFS ensemble mean suggesting the development of
another trough over the western U.S.. That scenario would promote
warmer temperatures and increasing precipitation chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat Apr 11 2020

Expect deteriorating conditions tonight and precipitation develops
and MVFR to IFR ceilings develop. Added mention of TSRA at KOMA
and KLNK for 09Z to 12Z based on RAP forecast soundings which show
a decent amount of elevated instability from parcels lifted from
about 800 mb. It looks like there will be a period of sleet and
snow before changeover to all snow early Sunday afternoon at both
KOMA and KLNK. Winds will increase and become very strong Sunday,
with gusts over 40 knots at all three sites. Look for a trend back
to VFR Sunday evening with diminishing winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 10 AM to 10 PM CDT Sunday for NEZ052-053-067-
     068-090>093.

     Winter Weather Advisory from 10 AM Sunday to 1 AM CDT Monday for
     NEZ015-033-034-042>045-050-051.

     High Wind Warning from 10 AM to 10 PM CDT Sunday for NEZ065-066-
     078-088-089.

     Winter Storm Warning from 4 AM Sunday to 1 AM CDT Monday for
     NEZ011-012-016>018-030>032.

IA...Wind Advisory from 10 AM to 10 PM CDT Sunday for IAZ055-069-079-
     090.

     Winter Weather Advisory from 10 AM Sunday to 1 AM CDT Monday for
     IAZ043.

&&

UPDATE...Miller
DISCUSSION...Mead
AVIATION...Miller
Hazardous weather outlook, Apr 11, 8:16 PM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
816 PM CDT Sat Apr 11 2020

NEZ011-012-016>018-030>032-121530-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
816 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Sunday

A winter storm warning is in effect from late tonight into Sunday
night.

Rain is expected to change over to all snow early Sunday morning.
Snow will be heavy at times and is expected to persist through the
day before diminishing on Sunday evening. Snow accumulations
ranging anywhere from of three to nine inches are possible. In
addition, north winds gusting to 50 mph will result in
considerable blowing snow causing blizzard or near-blizzard
conditions through the day. Trees, power lines, and tent
facilities will be susceptible to damage, and power outages are
possible.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Both the snow and winds are expected to diminish on Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

IAZ043-NEZ015-033-034-042>045-050-051-121530-
Monona-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-
816 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Sunday

A winter weather advisory is in effect for Sunday.

Rain is expected to change over to all snow on Sunday morning into
early afternoon. Accumulations of one to three inches are possible.
The snow combined with strong north winds with gusts to 50 mph
will result in reduced visibilities through the day. Trees, power
lines, and tent facilities will be susceptible to damage, and
power outages are possible.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Both the snow and winds are expected to diminish on Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

NEZ065-066-078-088-089-121530-
Seward-Lancaster-Saline-Jefferson-Gage-
816 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Sunday

Isolated to scattered thunderstorms will be possible overnight. A
few strong storms with hail and gusty winds will be possible.

A high wind warning is in effect for Sunday.

Rain is expected to change over to snow from north to south
Sunday afternoon before diminishing during the evening.
Accumulations of an inch or so are possible along the I-80
corridor with less than a half inch expected over far southeast
Nebraska and southwest Iowa. Sunday will also be quite windy.
North winds will increase to 30 to 40 mph with gusts to 50 to 60
mph. Trees, power lines, and tent facilities will be susceptible
to damage, and power outages are possible. The snow combined with
the winds could result in reduced visibilities on area roads.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Both the snow and winds are expected to diminish on Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

IAZ055-056-069-079-080-090-091-NEZ052-053-067-068-090>093-121530-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Douglas-Sarpy-Cass-Otoe-Johnson-Nemaha-Pawnee-Richardson-
816 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Isolated to scattered thunderstorms will be possible overnight. A
few strong storms with hail and gusty winds will be possible,
mainly south of Interstate 80.

A wind advisory is in effect for Sunday.

Rain is expected to change over to snow from north to south
Sunday afternoon before diminishing during the evening.
Accumulations of an inch or so are possible along the I-80
corridor with less than a half inch expected over far southeast
Nebraska and southwest Iowa. Sunday will also be quite windy.
North winds will increase to 25 to 35 mph with gusts to 50 mph.
Trees, power lines, and tent facilities will be susceptible to
damage, and power outages are possible. The snow combined with the
winds could result in reduced visibilities on area roads.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Both the snow and winds are expected to diminish on Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

In the hours before

Special weather statement, Apr 12, 4:32 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
432 AM CDT Sun Apr 12 2020

NEZ066-078-089-121015-
Gage NE-Lancaster NE-Saline NE-
432 AM CDT Sun Apr 12 2020

...SPECIAL WEATHER STATEMENT...

At 432 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hallam, or 17 miles south of Lincoln, moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Lincoln, Hickman, Cortland, Clatonia, Hallam, Roca, Sprague,
Stagecoach State Recreation Area, Wagon Train State Recreation Area,
Olive Creek State Recreation Area and Bluestem State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 395 and
403.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4051 9696 4092 9674 4082 9646 4075 9646
      4042 9675
TIME...MOT...LOC 0932Z 208DEG 32KT 4057 9678

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 4:02 AM CDTFreeze WarningOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 4 more30 hr
Apr 12, 4:32 AM CDTSpecial Weather StatementOAXLancaster43 min
Apr 12, 5:16 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders29 min
Apr 12, 5:44 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders19 min
Apr 12, 6:33 AM CDTSpecial Weather StatementOAXBurt27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.